It Happened to Me: Accutane Made My Butt Bleed

Accutane was the miracle drug I had hoped for years that it would be. Until my ass started bleeding.

Sep 23, 2011 at 9:00am | Leave a comment

image

Accutane was always the light at the end of the tunnel.

It was the carrot dangled in front of me through years of trying topical creams and antibiotics to no avail. I could list the countless ointments I have applied religiously to my face, the birth control pills I cycled through to control my hormones and the antibiotics I took twice daily with food that rendered my birth control pills useless against actual birth control, but I’m not going to do that because you’d end up bored and I’d end up on another tirade about how Proactiv is three bottles of bullshit.

So after years of trying anything the dermatologist suggested, I almost cried with joy when he finally said, “I don’t know what else to do. Are you willing to try Accutane?” Bet your ass I was ready to try Accutane.

But first, I had to sit through a 30-minute lecture on the perils of going on Accutane. Perils involving nasty but predictable side effects like liver disease and heart disease, the same stuff they always say. And then there is the possible intestinal damage. As someone with a mean case of IBS, and thus numerous stories of almost pooping my pants in front of people, I was told to be very cautious and make sure I told the doctor if anything out of the ordinary happened.

“There is no ordinary, unfortunately,” I said to the doctor. “My stomach is completely unpredictable.”

“Well, just...if something that has never happened before happens, make sure I know about it,” he said.

Then he moved on to pregnancy. Accutane causes severe birth defects. These defects are quite troubling, so I’ll keep them to myself. The point is that I was legally bound to use two forms of birth control while on the medication; I had to get a pregnancy test every month to prove I was not pregnant before my prescription could be filled, and my doctor made me sign a document stating that if I did get pregnant while on Accutane, I would have an abortion.

“One last thing,” the nurse added. “Your lips are going to get so chapped that they will feel like they are going to fall off. And you dry out everywhere.”

“Okay.”

“You don’t understand me. Everywhere,” she said with an eye glance down to my most private of privates. I left the doctor’s office terrified. But by the time I took the first Accutane pill, I had pushed all of it out of my mind.

Within 48 hours there wasn’t a pimple to be found on my smooth, clean face. It was the miracle drug I had hoped for years that it would be. The first day I left the house without concealer felt so freeing I thought I could fly. I no longer had anything to conceal.

This is the after picture. Me, just this morning with no makeup. There is no before picture because before all of this I would dive out of frame as soon as saw a flash bulb.

The nurse was right about the chapped lip thing though. By the end of the first week, my lips were cracking. By the end of the first month, the edges of my lips were caked with chapped tissue that tore every time I opened my mouth too wide. I started to live in fear of high-stacked sandwiches and jokes that were too funny.

My skin started to flake off shortly after that. It would rub off the same way Elmer’s glue used to rub off my skin as a child. Taking a shower, I once scraped layers of skin of my face just by trying to wash it with Cetaphil. All of the muscles in my body became tender to the touch and the minute I stepped outside I would get a sunburn. My lips would burn and chap at the same time. I started applying lip balm so often that it started to seem to others like a strange tic.

And I realized just how right the nurse was when suddenly my nether regions turned into the Mojave so intensely that it made having sex sound about as appetizing as being stabbed in the vagina with a sand paper knife. Sex was now off the table.

And yet, I found myself frozen in fear of going off the drug. My life had actually GOTTEN BETTER by having clear skin. No one is ever supposed to admit that looking better made them happier, but in my case, it did. I felt more confident when I was talking to people; I didn’t spend hours staring at myself in the mirror and wishing with all the wishes I had in the world for just one goddamn zitless day. I was actually saving those wishes and using them for things like world peace (or money).

People started reacting to me as if I had just won an Olympic medal. A few weeks after I started a new job, a woman I’d been working with stopped what she was doing to turn to the woman with us and say, “Does she not have the most beautiful skin you’ve ever seen in your life?” I actually started crying. And it was all because of Accutane.

All I had to do was muster up the wherewithal to stay on this stuff for six months and I was going to be cured forever. The clear-skinned life I always wanted was in my hands, I just needed to hang on for a few more months.

So even when things got worse, as areas of my body somehow got drier, and I had to resort to using Vaseline like lotion, I kept my acne-free chin up. Until the day my ass starting bleeding.

It was a day like any other. I expected to do my business and wipe my business and go on with my business. But things took a sharp turn when I saw the toilet paper and I realized that my ass was bleeding a bright, bold, unholy color of red. Despite my often unpredictable relationship with my mercurial intestines, I knew this was most definitely out of the ordinary. I waited a day to see if the bleeding would cease, but by the next morning I knew it was serious. It was with a heavy heart that I called the doctor.

“Don’t take any more pills. Not a single one -”

“But - ”

“Not one.”

“But - ” “

It’s no more Accutane or you risk colitis. Turn the pills in tomorrow.”

I Google-image searched colitis (don’t do this) and decided that he was right. I walked into his office the next morning and the receptionist commented on how gorgeous my skin looked.

“I know,” I said, depressed as I handed over two boxes of pills.

I fished my lip balm out of my purse as I walked out but my lips had already begun to re-moisturize. It was over. It’s been four months since I took my last Accutane pill and my skin is still better than when I started. It’s not perfect anymore but I rarely worry about what my face looks like when I wake up in the morning. And I never worry that my butt is bleeding.

Plus, sex is back on the table.